Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Methotrexate and HIV Meds
Aug 11, 2002

Approximately six months after my HIV diagnosis (Jan 00')I was diagnossed with Psoriatic Arthritis. After many painful months with difficulty walking, dressing myself and completing normal daily tasks, my team of Physicians decided on a regime of indomethacin (150mg) daily and Methotrexate (5mg per week) in addition to my HIV meds.

Since the Methortrexate is immunosuppressive, how long can I keep taking the drug before permanently damaging my immune system? It has been the only thing thus far that has given me back a relatively normal life (and range of motion!).

Response from Dr. Holodniy

Sorry for the delay in answering this, it got buried. You are correct that methotrexate can be a potent agent for cancer chemotherapy and rheumatoid or psoriatic arthritis. The doses for the former (cancer) are much higher than the latter. Every person reacts differently, but significant bone marrow suppression, would be unlikely at the doses you are receiving. However, the purpose of giving the MTX is to inhibit an overactive immune system, so there will be some immunosuppression. Giving MTX in you is a two-edge sword. Clinical benefit for one disease and potential harm regarding another. I would monitor your CD4 count and viral load closely. If you begin to see declining CD4 counts and increasing viral loads while on MTX, which were not seen before, then it may be as a result of MTX associated immune system dysfunction.



Previous
stem cells
Next
Please answer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement